If you think someone is overdosing on hydromorphone, call 911 immediately.

If you have naloxone on hand, administer it.

Quick action could save a person’s life.

Hydromorphone Overdose

Hydromorphone is an opioid that is prescribed to treat pain.

A hydromorphone overdose can occur anytime someone has taken more of the drug than prescribed by their doctor.

If a person does not have a prescription for the medication and takes it, overdose can occur, particularly if they take a high dose. Overdose is likely if the medication is combined with other substances of abuse.

Signs of Overdose

Indicators of a hydromorphone overdose may include:

  • Labored breathing
  • Bewilderment
  • Damp and chilled skin
  • Contracted pupils
  • Stupor

Be attentive if someone is taking hydromorphone while drinking alcohol or taking other drugs. Mixing substances like this are not recommended, as overdose is more likely. Both drugs and alcohol may interact with the hydromorphone and potentially lead to a lethal outcome.

What to Do if Someone is Overdosing

If you are witnessing an overdose, call 911 immediately. If you wait, the person experiencing the overdose may die. Many US states have Good Samaritan laws for emergency drug overdose-related calls.

An emergency call may save them from immutable consequences, such as mental deficiencies due to inadequate oxygen for a protracted duration or imminent death.

After Calling 911

After calling 911, initiate rescue breathing if the person is not breathing. Waiting for paramedics to arrive could cause the person to incur irreversible damage to the brain.

Rescue breathing will fill the person’s lungs with air and help to conserve brain health until the paramedics arrive and can take over.

Is There an Antidote?

Naloxone can work to reverse an opioid overdose temporarily. If you have access to naloxone, administer it immediately.

Some states grant permission for people to bear a modest naloxone injectable or spray that can be spritzed into the nose. If a person has been prescribed hydromorphone for pain relief, they may have been given naloxone in case of an accidental overdose.

These standing orders for naloxone allow individuals to purchase the antidote with no questions asked. If you know someone who regularly abuses opioids, they should have this medication on hand.

Naloxone assists in reversing the effects of an overdose by arresting the ramifications of the overdose. This antidote may support the restoration of normal breathing patterns and avert a fatality.

If you have access to naloxone, do not wait for paramedics to arrive. Administer it immediately.

In some instances, one dose of naloxone may not be sufficient to reverse an overdose. Administer two doses if the first is not effective.

Naloxone has a shorter half-life than most opioids. This means the overdose could return after the naloxone wears off. Further medical attention is needed even if you are able to administer naloxone promptly to address the overdose temporarily.

Is It Possible to Overdose on Hydromorphone if Not Abusing the Drug?

Even if someone is following the endorsed amount given by their doctor, it is still possible for an overdose to occur.

Someone may combine hydromorphone with other medications, not realizing that the combination could trigger an overdose. Or, they may have an alcoholic drink without thinking of how it interacts with their prescribed medication.

Disclose all medications to the prescribing doctor. Never mix hydromorphone with alcohol or other substances of abuse.

Who is at Risk for an Overdose?

A hydromorphone overdose can bring lasting effects. Anyone who is not abiding by their doctor’s prescribed amount, indulging in more of the drug than commonly recommended, or mixing hydromorphone with other substances, such as alcohol or other opioids, is at considerable risk of an overdose.

If you notice that a loved one is taking higher doses of the medication, drinking while on the drug, or altering the form of intake (chewing pills rather than swallowing them whole), talk to them. These are signs of substance abuse, and if they are abusing the medication, overdose is a possibility.

If Someone You Know Has Been Prescribed Hydromorphone:

  • Be aware of the amount they should be taking and how much time should elapse between dosages.
  • Know if they have access to an antidote like naloxone and how to administer it in case of an emergency.
  • Be prepared to call 911 in an emergency.
  • Know specific details about the person, like their height and weight in addition to the amount of hydromorphone they have been prescribed.

If you can quickly recognize a hydromorphone overdose and get the person help fast, a full recovery is more likely. Every second counts when it comes to an opioid overdose.

Tap to GET HELP NOW: (844) 318-7500